Narcan saves man from overdose after 1st use of heroin

Posted: Updated:
NEW CANAAN -

A man trying heroin for the first time says he overdosed in New Canaan and woke up after rescuers saved him with the opioid antidote Narcan.

He asked to remain anonymous and said he was in recovery for addiction to sedatives when he obtained some of the deadly drug.

"I didn't know what to do with it," he told News 12 in the office of drug counselor Gerard Vasco. "So I started snorting it like cocaine."

Then he woke up in an ambulance surrounded by emergency medical technicians.

Narcan, a brand of the drug naloxone, can reverse the effects of overdoses immediately. 

The drug is widely available without a prescription as a nasal spray or shot. 

At a Ride Aid pharmacy in Norwalk, News 12 was able to obtain the antidote in a manner of minutes, without prescription and covered by insurance. The co-pay was $62.

sorry to interrupt
your first 20 are free
Access to News 12 is free for Optimum, Comcast®, Spectrum Networks® and Service ElectricSM customers.
Please enjoy 20 complimentary views of articles, photos, and videos during the next 30 days.
you have reached your 20 view limit
Access to News 12 is free for Optimum, Comcast®, Spectrum Networks® and Service ElectricSM customers.
Please login or create an account to continue enjoying News12.
Our sign-up page is undergoing maintenance and is not currently available. However, you will be given direct access to news12.com while we complete our upgrade.
When we are back up and running you will be prompted at that time to complete your sign in. Until then, enjoy the local news, weather, traffic and more that's "as local as local news gets."